Strong Wind, Trigg
- When
- April 6, 2:00 PM CST to 6:00 PM CST
- Where
- Trigg forecast zone
- Measured
- 49 kt (56 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 36.806, -87.873 (the zone’s center; the record gives no point)
Strong to locally damaging winds occurred ahead of a cold front. At the surface, low pressure was centered over northeast Illinois, with a cold front arching across the middle Mississippi Valley.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Strong to locally damaging winds occurred ahead of a cold front. At the surface, low pressure was centered over northeast Illinois, with a cold front arching across the middle Mississippi Valley. East of the Kentucky Lake region, strong south wind gusts from 45 to 57 mph were quite common due to the strong pressure gradient ahead of the front. Some siding was blown off a house and apartments just northeast of Owensboro, where a peak gust of 48 mph was measured. The highest measured peak wind gusts were 56 mph at the Kentucky mesonet sites near Cadiz (Trigg County) and Hopkinsville (Christian County). Damaging convective winds associated with pre-frontal convection occurred in Calloway County, where a line of showers and isolated thunderstorms damaged several structures.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 6, 12:37 PM CST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 137 PM CDT WED APR 6 2016 .UPDATE... Issued at 135 PM CDT Wed Apr 6 2016 Had to make a last minute adjustment to issue a Wind Advisory for part of the WFO PAH forecast area this afternoon. Indications are that downward momentum will exceed 45 mph (minimum WFO PAH wind gust criteria) in several locations in advance of or with convective lines. && .SHORT TERM...(Today through Friday) Issued at 323 AM CDT Wed Apr 6 2016 Primary near term concerns include the potential for showers and thunderstorms, in addition to gusty winds today. A shortwave trough extending from the Upper Midwest into the Central Plains early this morning will track east into the Mississippi River Valley today. At the surface, low pressure over the Upper Midwest early this morning will track east into the Great Lakes region by the end of the day. This low will drag a cold front across the immediate forecast area this afternoon and early this evening. Along and just ahead of the front, a relatively narrow band of showers and scattered thunderstorms is forecast to move across the region during the late morning and afternoon. The precipitation should be rather short-lived--only lasting a couple hours at any one location. As a result, rainfall amounts should only range from one quarter to one half inch. It will also be quite windy today, with 15 to 25 mph sustained southwest winds and occasional gusts as high as 30 to 40 mph. While this falls short of Wind Advisory criteria, we will address the wind in a Special Weather Statement. The front and its associated precipitation should largely be east of the area within a few hours after sunset, with a return to dry conditions overnight and early Thursday morning. However, disturbances in the cyclonic flow around an upper level low over southeastern Canada will keep a good deal of clouds and the chance for showers in the forecast for at least a part of the area Thursday and Friday. The potential on Thursday encompasses all but our far western counties in the Ozark foothills of southeast Missouri. The chance on Friday is primarily across southeast Illinois, southwest Indiana, and the Kentucky Pennyrile region. The Ozark foothills of southeast Missouri may also experience an elevated fire danger Thursday and Friday afternoons. While relative humidity and wind are not expected to exceed criteria either day, conditions will be close enough for at least a close watch both afternoons. .LONG TERM...(Friday night through Tuesday) Issued at 323 AM CDT Wed Apr 6 2016 Below average confidence in the long term mainly due to lack model agreement on timing, track, and coverage of multiple systems affecting the area. High pressure at the surface and northwest flow aloft should keep the region dry and cool through Saturday night. Beyond that there is little to no agreement between long term models so forecast is output from the Superblend for the most part with a few modifications. Therefore, rather than go through each 12 hour period explaining the differences between models, will just give a brief synopsis of systems/precipitation chances affecting the area through the rest of the period. Precipitation can be expected over all or part of the area from Sunday through the end of the period as a couple of slow moving systems move across the area. At this time it look like the highest probability for precipitation area wide will be Monday and Monday night. Instability will be hard to come by for the most part in the long term, but enough to mention small chances for thunder Sunday night, Monday, and Monday night. Temperatures will be taking somewhat of a roller coaster ride through the extended. They start off the period below normal, warm to at or above normal through the middle of the period, then cool back to near normal by the very end. In fact, over most of the area temperatures are expected to drop to at or below freezing both Friday and Saturday nights. && .AVIATION... Issued at 1246 PM CDT Wed Apr 6 2016 Mainly VFR conditions with WFO PAH 18z Wednesday TAF issuance. Added MVFR conditions briefly at KPAH and KOWB to account for brief thunderstorm window this afternoon. Kept VFR ceilings in the KEVV and KOWB TAF locations between 10z-18z Thursday to account for wrap-around clouds behind the upper low. Highest wind gusts expected in the KEVV and KOWB TAF locations prior to and within line of shower activity this afternoon. && .PAH Watches/Warnings/Advisories... IL...Wind Advisory until 6 PM CDT this evening for ILZ077-078-083-087. MO...None. IN...Wind Advisory until 6 PM CDT this evening for INZ081-082-085>088. KY...Wind Advisory until 6 PM CDT this evening for KYZ014>022. && UPDATE...Smith SHORT TERM...RJP LONG TERM...JP AVIATION...Smith
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 141 PM CDT WED APR 6 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-071000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 141 PM CDT WED APR 6 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A WIND ADVISORY HAS BEEN POSTED FOR SOUTHWEST INDIANA, AS WELL AS PART OF SOUTHEAST ILLINOIS...AND THE PENNYRILE REGION OF WEST KENTUCKY THROUGH 6 PM CDT. PLEASE SEE THE LATEST WIND ADVISORY PRODUCT FOR DETAILS. THERE IS A CHANCE OF THUNDERSTORMS TODAY. GIVEN GUSTY GRADIENT WINDS WILL BE ONGOING...THUNDERSTORMS COULD PRODUCE EVEN STRONGER WIND GUSTS FROM 45 TO 55 MPH THIS AFTERNOON MAINLY EAST OF INTERSTATE 55. ISOLATED SEVERE WIND GUSTS CANNOT BE RULED OUT. OTHERWISE...LOOK FOR GRADIENT WIND GUSTS 30 TO 40 MPH. LINGERING CONVECTION EAST OF THE MISSISSIPPI WILL END RAPIDLY BY EARLY EVENING. RELATIVE HUMIDITY VALUES WILL LIKELY DIP INTO THE 20 TO 30 PERCENT RANGE IN THE SOUTHERN PENNYRILE REGION EARLY THIS AFTERNOON. THIS MAY POSE A BRIEF, BUT ELEVATED FIRE DANGER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY LOW RELATIVE HUMIDITY AND GUSTY WINDS WILL RESULT IN ELEVATED FIRE POTENTIAL ACROSS THE MISSOURI OZARK FOOTHILLS THURSDAY AND FRIDAY AFTERNOONS. TEMPERATURES ARE FORECAST TO DROP TO OR BELOW FREEZING OVER MUCH OF THE AREA FRIDAY NIGHT AND SATURDAY NIGHT. THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE AREA SUNDAY NIGHT THROUGH MONDAY NIGHT. LOCALLY HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SMITH
The Ft Campbell radar (KHPX), 53 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
10 strong wind, 1 thunderstorm wind. Local standard time, as filed.
Just south of Murray along U.S. Highway 641, a large tree was uprooted and two telephone poles were down. Just north of New Providence, two open barns were destroyed. Southeast of Murray, several trees were damaged or blown down, and a tin roof was blown off a house. Just northeast of New Concord, a tree fell on power lines, starting a small fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2016Every state in 2016This day in weather historyWarnings in Kentucky, April 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622709, 622710, 622711, 622712, 622713, 622714, 622715, 622716, 622717, 622718, 622676.